Minnesota, 2004Flash Flood in Minnesota, July 5, 2004
July 5, 2004 · NWS FSD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 2:12 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 5, 2:12 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
312 PM CDT MON JUL 5 2004
.DISCUSSION...
CORRECTED TYPO
17Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED TWO SEPARATE SHORT
WAVES AFFECTING THE CENTRAL PLAINS. ONE STRONG SHORTWAVE...CURRENTLY
BRINGING THE PRECIP TO THE CWA WAS CENTERED ACROSS EASTERN NEBRASKA.
SECOND SHORTWAVE WAS INDICATED MOVING INTO WESTERN SOUTH DAKOTA.
PRECIP/TEMPS WILL BE THE INITIAL FORECAST PROBLEM OVERNIGHT. 12Z
MODELS SEEMED TO BE FAR TO SLOW MOVING THIS SYSTEM THROUGH THE AREA
WHEN COMPARING TO RADAR MOSAICS WITH THE RUC DOING THE BEST AND NOW
THE 18Z ETA CATCHING ON. PRECIP SHOULD COME IN TWO WAVES TONIGHT
WITH THE FIRST RAPIDLY WINDING DOWN BETWEEN 00-03Z AND A SECOND
AREA ASSOCIATED WITH THE NEXT SHORTWAVE AFTER 03Z. Q VECTORS AND LFQ
OF H300 JET FOCUS THE BEST LIFT ACROSS THE NORTHERN CWA...AND THUS
HAVE PUT THE HIGHEST POPS. WITH ABUNDANT LOW LEVEL MOISTURE AROUND
SHOULD SEE SOME FOG DEVELOP DESPITE LACK OF GOOD RADIATIONAL COOLING.
TUESDAY WILL DEFINIATLY BE A BELOW NORMAL DAY AS NORTHERLY FLOW
USHERS IN CHILLY H850 TEMPS. COLD H850 TEMPS AND MORNING CLOUD COVER
SHOULD KEEP TEMPS IN THE 60S ACROSS MOST AREAS...AND STRONG
SUBSIDENCE SHOULD END PRECIP CHANCES AFTER SHORTWAVE EXITS. WILL KEEP
WEDNESDAY DRY...ALTHOUGH ETA HINTING AT SOME POSSIBLE LLJ FORCING
DEVELOPING IN THE MORNING AND WILL BEGIN TO SLOWLY WARM
TEMPERATURES. ADDED POPS TO THURSDAY AS STRONG MIDLEVEL WAA PATTERN
SET UP IN THE MORNING AND SHOULD BE GOOD FOR A FEW ELEVATED TSRA.
BOTH ETA/GFS BRING STRONG MOISTURE RETURN TO THE REGION ON THURSDAY
BUT H700 TEMPS 10-12C AND LACK OF STRONG FORCING SHOULD HOLD
CAP...WITH INSTABILITY MOVING INTO PLACE FOR STRONG STORMS FRIDAY.
PREFERRED THE GFS HANDLING OF THE MOISTURE RETURN AS THE ETA BRINGS
VERY MOIST (DEWPOINTS AROUND 77 ) INTO THE AREA ON THURSDAY WHICH
SEEMS A LITTLE HIGH BASED ON WHATS GOING ON DOWNSTREAM.
IN THE EXTENDED...NOT A WHOLE LOT OF CHANGES PLANNED TO THE GOING
FORECAST AT THIS TIME AS MEDIUM RANGE MODELS STILL SHOWING A LARGE
DEGREE OF UNCERTAINTY WITH THE H500 FLOW PATTERN THROUGH THE
UPCOMING WEEK. ONE OF THE BIG DIFFERENCES IS STRENGTH OF RIDGE THAT
IS EXPECTED TO BUILD OUT AHEAD OF STRONG SHORTWAVE ON THURS-FRIDAY.
UKMET/CANADIAN ARE WEAKER WITH THIS FEATURE AND THUS FASTER WITH THE
WAVE/FRONT. GFS AND ECMWF ARE MORE AMPLIFIED. ENSEMBLES SEEM TO
SUPPORT THE GFS/ECMWF SOLUTION SO WILL LEAN MORE WITH THAT FOR THE
FORECAST. ALSO ADDED POPS INTO SATURDAY AS GFS HAS BEEN PRETTY
CONSISTENT WITH BRINGING ANOTHER WAVE UP THE FLOW...AND THE ECMWF
SUPPORTS THIS. FOR TEMPS...GUIDANCE VALUES ACTUALLY LOOKED PRETTY
REASONABLE AFTER FRIDAY SO STAYED CLOSE TO MEX NUMBERS.
&&
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
JRM
Hazardous weather outlook, Jul 5, 10:40 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1140 AM CDT MON JUL 05 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1140 AM CDT MON JUL 05 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
AREAS OF STEADY RAIN...SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED OVER THE AREA THIS AFTERNOON AND TONIGHT...AS LOW
PRESSURE MOVES OVER WESTERN IOWA FROM THE NEBRASKA IOWA BORDER
AREA. A FEW SEVERE STORMS WITH DIME SIZE HAIL ARE POSSIBLE IN THE
SOUTHERN PART OF NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AND
EXTREME SOUTHEAST SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING.
OTHERWISE...AREAS OF HEAVY RAIN WILL BE POSSIBLE...BUT WIDESPREAD
HEAVY RAIN IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A COLD FRONT WILL MOVE SOUTHEAST INTO THE AREA THURSDAY NIGHT
THROUGH FRIDAY NIGHT...WITH A SOUTHERLY FLOW OF WARM MOIST AIR
AHEAD OF THE FRONT. THIS SYSTEM WILL BRING A CHANCE OF
THUNDERSTORMS TO THE AREA...WITH A FEW POSSIBLY SEVERE OR HEAVY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH SUNSET ALONG AND
SOUTH OF A LINE FROM YANKTON SOUTH DAKOTA TO SIOUX RAPIDS IOWA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
Flash Flood, Jackson
- When
- July 5, 4:15 PM CST to 6:00 PM CST
- Where
- Jackson County, West Portion
- Reported by
- NEWSPAPER
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Rainfall of up to four and a half inches falling on saturated ground caused flooding of county roads, farmland, and other low areas in the area southwest of Okabena.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Missouri, July 5, 20041 death · 48 injured · $350,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Oklahoma, July 5 to 6, 20041 death · $25,000 · 2.5 in hail · 57 events
- Flash Flood and Hail in Nebraska, July 5, 2004$9.8 million · 1.75 in hail · 13 events
- Hail and Damaging Winds in Kentucky, July 5, 2004$147,000 · 69 kt wind · 51 events
- Flash Flooding and Hail in Texas, July 5, 2004$950,000 · 1.75 in hail · 4 events
- Damaging Winds in Indiana, July 5, 20041 injured · $323,000 · 61 kt wind · 3 events
- Tornadoes in Missouri, July 5, 2004$70,000 · F1 · 3 events
- Hail in Kansas, July 5, 2004$225,000 · 1.75 in hail · 1 event
- Damaging Winds in Missouri, July 5, 20041 injured · $80,000 · 65 kt wind · 12 events
- Flash Flooding and Hail in Tennessee, July 5 to 6, 2004$22,000 · 1 in hail · 44 events
- Flash Flooding in Iowa, July 5, 2004$138,000 · 4 events
- Damaging Wind in South Carolina, July 5, 2004$150,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415993.